How do I know if someone is on Vicodin? What are the signs someone is using Vicodin? Is someone I know abusing Vicodin?
If any of these are questions you have asked yourself about someone close to you, it can be scary, particularly with misuse of Vicodin so prevalent among people of all ages, including teens and young people. Understanding Vicodin and the signs someone is on the drug can help you determine the next best steps to take if you believe someone is using it.
Before exploring the warning signs someone is on Vicodin, it can be helpful to have a general understanding of what the drug is, and how it impacts people who use it.
Vicodin is an opioid pain medication containing hydrocodone and acetaminophen. Hydrocodone is an opioid, while acetaminophen is added to increase the effectiveness of the drug. Vicodin is prescribed for the treatment of pain that’s moderate to severe.
This brand-name prescription painkiller is one of the most addictive drugs of its kind, and it has a high potential for abuse and addiction.
Vicodin is taken as a tablet, and it comes as a white pill with the brand name and the milligram amounts of the hydrocodone and acetaminophen they contain.
Some of the street names for Vicodin may include Vics, Vicos, Hydros, Lorris, Watsons, Norco, and Tabs.
When prescribed, Vicodin is intended for use in situations such as after surgery, or following an accident. If you’re looking for information on how to know if someone is on Vicodin, be aware of how prevalent the drug is.
Vicodin works by impacting the brain’s pain receptors. This doesn’t just relieve pain, but it also creates a feeling of calm and euphoria, which is why this is a drug with such a high potential for abuse and addiction.
When someone takes Vicodin over a period of time, which can range anywhere from a few days to much longer, they will eventually develop a tolerance. This tolerance is one of the first aspects of abuse because the person who is on Vicodin will take increasingly high doses in an effort to get the initial effects of the drug, such as the feeling of euphoria. Many people who are addicted to Vicodin get to the point where they take dozens of pills a day.
Vicodin is a depressant of the central nervous system. When someone is on Vicodin, it decreases their heart rate and respiratory system, and abuse of this drug can lead to an overdose.
One of the more common ways to misuse Vicodin is to crush up the medicine and snort it. When someone who is on Vicodin snorts the drug, they get the hydrocodone quickly, and it tends to be very potent. Snorting Vicodin also tends to lead to a faster dependency on the drug, as opposed to taking it by mouth.
Snorting Vicodin leads it to enter the bloodstream much faster than it would otherwise, so rather than taking around thirty minutes to take effect, the effects of being on Vicodin will begin in about three minutes.
When someone is snorting Vicodin, no matter the other circumstances of their situation, it’s considered drug abuse, because snorting Vicodin is not how the drug is meant to be used. Also, more damage is done to someone’s body when they take Vicodin this way, and they risk an overdose.
So how do you know if someone is on Vicodin? When do you know if someone has gone from using Vicodin as prescribed to abusing the drug?
Initially, some of the emotional signs of being on Vicodin include euphoria, but also potentially mood swings and anxiety.
Other physical signs someone is on Vicodin can include lack of concentration and focus, dizziness, weakness, drowsiness, nausea and vomiting, headache, ringing in the ears and small pupils.
If someone progresses from using Vicodin correctly to abusing the drug, there will likely be behavioral and lifestyle indications as well. This can include what seems like an obsession with taking Vicodin and getting more of the prescription drug, disappearing for unexplained reasons, and disregarding professional, school or social commitments. People may also start stealing or doctor shopping in order to get multiple Vicodin prescriptions.
While the above are some of the short-term signs someone is on Vicodin, this prescription opioid has adverse long-term effects as well.
Some of the signs someone has been abusing Vicodin for an extended period of time include liver damage or jaundice, problems with the urinary system, and lifestyle issues such as relationship and financial problems.
Another red flag that someone has a problem with Vicodin occurs when they mix the prescription drug with other substances. This behavior is a big warning sign that someone is on Vicodin and has a problem with the drug, and it can also lead to hospitalization or death.
One of the most common combinations is Vicodin and alcohol. This is extremely dangerous because Vicodin contains acetaminophen. When acetaminophen is combined with alcohol, it can lead to injury of the liver or liver failure. People also tend to take Vicodin and Adderall together, which can also result in coma or even death.
Several indicators could show someone is abusing Vicodin. These can include the physical symptoms listed above, as well as snorting the drug or combining it with other substances.
Other signs there might be a Vicodin abuse problem can include not meeting commitments, including work or school commitments, having financial trouble, or feeling unable to stop using Vicodin despite negative consequences.
Opioid, and Vicodin, abuse has become an epidemic in the U.S., and if you spot any of the signs someone is on Vicodin, you might need to speak with an addiction or mental health specialist who can help you determine what’s next to help the person close to you.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.